Nihon Kyukyu Igakukai Zasshi
Online ISSN : 1883-3772
Print ISSN : 0915-924X
ISSN-L : 0915-924X
Shock and Disseminated Intravascular Coagulation following Intravenous Injection of Milk
Akira YoshidaToshimichi YasudaHiroo Shirakawa
Author information
JOURNALS FREE ACCESS

1997 Volume 8 Issue 9 Pages 389-394

Details
Abstract

We experienced a case of severe systemic hyper-sensitivity reaction with sustained shock and disseminated intravascular coagulation (DIC) following intravenous injection of milk. A 41-year-old nurse injected 150ml of cow's milk into her vein in a suicide attempt. Chills, high fever, nausea and systemic erythema appeared immediately after the injection. On admission, her circulation was severely collapsed, and marked loss of peripheral vascular resistance was demonstrated by Swan-Gantz catheter monitoring. Laboratory data revealed a transient leucopenia with a decrease in the serum level of complement, which was followed by a marked leukocytosis over a week. DIC and hypercalcemia were also observed. The hyperdynamic shock was resistant to therapy during the first 24 hours, but was successfully treated by high doses of methylprednisolone, norepinephrine and fluid resuscitation. DIC could be managed by the administration of nafamostat mesilate and an AT III agent. No fat embolism or bacteremia was observed. The patient was discharged from our hospital without any complication on day 10. It was assumed that the type III allergic reaction to foreign proteins in cow's milk was responsible for the severe systemic reaction observed in our patient.

Information related to the author
© Japanese Association for Acute Medicine
Previous article Next article
feedback
Top